Hail, Kiowa
- When
- July 19, 4:15 PM MST
- Where
- Kiowa County, 5.63 mi S of Sheridan Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.390, -102.310
Hail measured to 1 inch fell south of Sheridan Lake.
Thunderstorms developed across the eastern plains under a ridge of high pressure, bringing strong winds and hail to the far eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms developed across the eastern plains under a ridge of high pressure, bringing strong winds and hail to the far eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 3:43 PM MST, 32 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 443 PM MDT Fri Jul 19 2024 .KEY MESSAGES... - Strong to severe thunderstorms possible through this evening across the eastern plains. - Another round of thunderstorms expected for Saturday though severe potential looks lower due to less shear. - Unseasonably cool and unsettled this weekend into early next week. - Some drying, especially across southeast Colorado, for the middle to end of next week, with temperatures warming back to near seasonal levels. && .UPDATE... Issued at 441 PM MDT Fri Jul 19 2024 Severe Thunderstorm Watch has been issued for Kiowa, Prowers, and Baca Counties through 11pm tonight. Storms are currently moving in from the north across the eastern plains as monsoon moisture is moved around the synoptic high to our southwest. CAMs are showing the potential for clusters of thunderstorms with strong, gusty outflow winds, which will be the main potential hazard for this evening along with some possible hail. && .SHORT TERM /THROUGH SATURDAY/... Issued at 234 PM MDT Fri Jul 19 2024 Upper trough across the Dakotas will continue dropping southward along the eastern periphery of the western U.S. upper high through the central plains this evening. Meanwhile, recycled monsoon moisture continues to circulate within the upper high over CO. The former feature is sending a cold front through the southeast plains with storms firing along this boundary across southern El Paso county as of 20z. Dew points to the north of the boundary in El Paso county have dropped off into the 40s and even upper 30s, while south of the boundary dew points remain in the 50s to around 60 across the far southeast plains. High res models continue to portray a line of storms becoming more organized across northeast CO/western KS dropping southward through the far eastern plains during the late afternoon and evening with the frontal boundary acting as the primary initial focus, then a secondary wave possible after 7 PM. Details are murky on the coverage and westward extent of stronger thunderstorms, but with upper 50s/lower 60 dew points maintaining across Kiowa, Bent, Prowers and Baca counties, this is where the higher CAPE is likely to linger with up to 1500 J/kg or a little better of MLCape. Deep layer shears will be running around 30-35 kts. As storms organize into linear cluster/MCS the storm risks will transition more towards damaging winds near the CO/KS border through the evening. Meanwhile, over the mountains and adjacent plains storms will be higher based as low level moisture mixes out some vs that of previous days. A heavy rain risk will be maintained as precipitable waters remain around 100-115% of normal. Burn scar flash flooding will be possible if storms impact these areas, otherwise gusty outflows up to 50 mph and some small hail will be possible with the embedded stronger cells. Front pushes through all of the southeast plains tonight with winds shifting around from the east on Saturday. Temperatures will be cooler on Saturday with readings staying in the 80s for most areas across the plains, 70s to around 80 for the mountain valleys and 50s and 60s for the higher terrain. Thunderstorms will increase across the mountains again Saturday afternoon as weak perturbations continue to circulate within the upper high. Forcing looks weak compared to today, but afternoon heating should be sufficient for fairly widespread shower and thunderstorm activity once again. Mean Cape off HREF ranges from 500 to near 1000 J/kg however weaker deep layer shears under 30 kts should limit the overall severe threat. Still enough instability to suggest some small hail, and gusty winds up to 50 mph along with locally heavy rainfall. Burn scars will need to be monitored closely for a flash flood risk. -KT && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 234 PM MDT Fri Jul 19 2024 Latest ensemble and operational model data continues to support a cool and unsettled pattern across the region through Monday, as upper level ridging elongates across the Great Basin and Intermountain West, keeping unseasonably cool north to northwest flow aloft across the Rockies. With moisture in place (PWATS between 100-150 percent of normal), and bouts of increased uvv with embedded waves translating down the backside of the upper ridge across the Northern Rockies and into the High Plains, we will continue to see daily chances of showers and thunderstorms, with the best coverage over and near the higher terrain, this weekend into early next week. With the cooler conditions, models indicate less instability with severe storm development being limited, however, with the available moisture in place and the potential for training storms, locally heavy rainfall and localized flash flooding will be possible through the weekend. A few models continue to suggest a cold front, pushing south across Eastern Colorado Saturday night, could develop showers and storms across the region early Sunday morning, which could continue through the afternoon and evening. With the easterly low level upslope flow, Sunday remains to be the coolest days of the next week with highs well below late July levels in the 70s to lower 80s across the Plains, with 50s, 60s to lower 70s expected across the higher terrain. For Tuesday and beyond, model data continues to suggest the upper high will slowly slide south and east through the middle of next week and could be sliding into western Colorado by the end of next week. This will shift upper level flow to east to northeast across Eastern Colorado, with weak southerly flow developing across Western Colorado. The main weather signal is slowly warming conditions across the region with temperatures returning at to slightly above seasonal levels by the end of next week. Drier conditions look to develop across Eastern Colorado, while Western Colorado could see a slow increase in available moisture once again, keeping the best chances of daily storms along and west of the ContDvd for the end of next week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1105 AM MDT Fri Jul 19 2024 Showers and thunderstorms will develop over the mountains around noon and drift off into the adjacent lower elevations after 20-21z. Primary affects at the terminals will be gusty outflow winds from thunderstorms with peak gusts up to 45 kts possible. Some brief MVFR to IFR cigs/vis with +TSRA will be possible if an unlikely direct hit from a stronger thunderstorm occurs. KCOS will see the best chance for TSRA at the terminal though probabilities just below 50% will limit mention to VCTS in the TAF for now. KPUB and KALS could also see -TSRA though even lower odds will limit mention to VCTS for now. A cold front will move through KCOS and KPUB which settle winds into a more northerly component after thunderstorms pass to the east with winds eventually shifting around from the east tomorrow afternoon. KALS will see winds shift around from the east around 10-15 kts early this evening before becoming light and variable overnight. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...GARBEROGLIO SHORT TERM...KT LONG TERM...MW AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1125 AM MDT Fri Jul 19 2024 COZ058>089-093>099-201730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1125 AM MDT Fri Jul 19 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms, some strong to severe, are expected across much of southern Colorado this afternoon and evening. The strongest storms are forecast across the eastern plains east of a line from La Junta to Springfield by late afternoon and evening which will be capable of producing hail to the size of ping pong balls, gusty winds up to 65 mph and heavy downpours. Localized flash flooding is possible, mainly over flood prone areas. Scattered showers and thunderstorms are also expected across the higher terrain this afternoon into this evening. Lightning, wind gusts to 45 mph and locally heavy rainfall are possible. Localized flash flooding may be possible on area burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily isolated to scattered afternoon rain showers and thunderstorms are expected for Saturday through Thursday. The greatest coverage will be along the mountains. Expected hazards with any more organized storms will be gusty winds, small hail, heavy rain, and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 31/23
Special Weather Statement
National Weather Service Pueblo CO
1248 PM MDT Fri Jul 19 2024
COZ072-074-075-087-191915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1248 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO...EAST
CENTRAL COSTILLA AND WESTERN LAS ANIMAS COUNTIES THROUGH 115 PM
MDT...
At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Veta, or 39 miles northwest of Trinidad, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Veta, Cuchara, Cuchara Pass, Spring Burn Scar south of Highway 160
in Costilla county, Spring Burn Scar north of Highway 160, Indian
Creek on the southeastern Spring Burn Scar, and Spring Burn Scar
south of Highway 160 in Huerfano county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3764 10513 3757 10492 3733 10497 3743 10529
TIME...MOT...LOC 1844Z 019DEG 8KT 3754 10506
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EPSpecial Weather Statement
National Weather Service Pueblo CO
122 PM MDT Fri Jul 19 2024
COZ072-074-075-087-191945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
122 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO...EAST
CENTRAL COSTILLA AND WESTERN LAS ANIMAS COUNTIES THROUGH 145 PM
MDT...
At 122 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Veta, or 36 miles northwest of Trinidad, moving south at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Veta, Cuchara, Cuchara Pass, Spanish Peaks, Indian Creek on the
southeastern Spring Burn Scar, Spring Burn Scar south of Highway 160
in Huerfano county, and southeastern Spring Burn Scar south of
Highway 160 in Costilla county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3754 10518 3748 10495 3726 10495 3733 10527
TIME...MOT...LOC 1922Z 013DEG 8KT 3746 10507
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EPSpecial Weather Statement
National Weather Service Pueblo CO
124 PM MDT Fri Jul 19 2024
COZ085-192000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
124 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EL PASO COUNTY
THROUGH 200 PM MDT...
At 124 PM MDT, Doppler radar was tracking a strong thunderstorm over
Security-Widefield, or 9 miles southeast of Colorado Springs, moving
south at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southeastern Colorado Springs, Fountain, Security,
Security-Widefield, Fort Carson, and Hanover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3873 10480 3880 10463 3857 10449 3853 10482
TIME...MOT...LOC 1924Z 344DEG 10KT 3871 10472
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EPSpecial Weather Statement
National Weather Service Pueblo CO
204 PM MDT Fri Jul 19 2024
COZ085-086-089-192030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
204 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES THROUGH 230 PM
MDT...
At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Truckton, or 30 miles northeast of Pueblo Airport,
moving south at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 10405 3852 10397 3844 10394 3839 10427
3869 10427 3871 10405
TIME...MOT...LOC 2004Z 352DEG 13KT 3863 10415
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EPSpecial Weather Statement
National Weather Service Pueblo CO
356 PM MDT Fri Jul 19 2024
COZ095-192230-
Western Kiowa County CO-
356 PM MDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIOWA COUNTY THROUGH 430
PM MDT...
At 356 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Haswell, or 38 miles northeast of North La Junta,
moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haswell and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3827 10327 3852 10331 3852 10330 3853 10317
3861 10317 3861 10293 3837 10281
TIME...MOT...LOC 2156Z 351DEG 21KT 3847 10319
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
EPSpecial Weather Statement
National Weather Service Pueblo CO
432 PM MDT Fri Jul 19 2024
COZ096-098-192300-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
432 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES THROUGH 500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheridan Lake, or 27 miles south of Cheyenne Wells, moving south at
10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3847 10242 3850 10219 3826 10208 3821 10241
TIME...MOT...LOC 2232Z 349DEG 10KT 3842 10229
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EPThe Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail measured to 1 inch fell south of Sheridan Lake.
Hail measured to 1 inch fell north-northeast of Bristol.
Shingles and siding blown off house. Crop damage to corn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204855, 1204857, 1204858.